As we head into cold and influenza season, many patients reach into their medicine cabinets for drugs that can help relieve symptoms. However, patients may not realize that pain relievers; fever reducers; sleep aids; and cough, cold, and allergy medicines often contain acetaminophen. When used correctly, acetaminophen is safe and effective, but when taken in large doses—often unintentionally—serious problems may develop.
Each week, more than 50 million Americans use a medicine that contains acetaminophen, according to a report from the Acetaminophen Awareness Coalition.
“Acetaminophen, found in over 600 OTC and [prescription] products, is a safe and effective pain reliever and fever reducer when taken as directed, but taking more than directed can cause liver damage,” said Ray Bullman, Executive Vice President of the National Council on Patient Information and Education (NCPIE). “It is the most common drug ingredient in America, and pharmacists are in the ideal position to help patients identify acetaminophen in their prescription and OTC medicines in order to use it safely.”
According to the Acetaminophen Awareness Coalition’s report, Acetaminophen: How It’s Used, Preventing Overdose, and What We Can Do to Promote Safe Use, the maximum daily dose is 4,000 mg of acetaminophen per day for adult use.
Because there are different strengths of acetaminophen across many different types of medicine, pharmacists should educate patients about dosage strength and provide patients with directions to avoid taking several acetaminophen-containing medicines at the same time.
Pharmacists should advise patients that acetaminophen is printed on the front of the box or packaging and is often listed in the active ingredients section of the Drug Facts label. However, as noted in the coalition’s report, acetaminophen is commonly identified on prescription labels as “APAP,” “acetam,” or other abbreviated versions of the word.
The report explained that of those patients who exceed 4,000 mg per day of acetaminophen, most do so by taking too much of the drug at one time, taking the next dose too soon, or using multiple products containing acetaminophen.
The Coalition launched the Know Your Dose campaign in 2011 to educate consumers about acetaminophen. It promotes four key steps for safe use:
1. Always read and follow the medicine label.
2. Know if your medicines contain acetaminophen.
3. Never take two acetaminophen-containing medicines at the same time.
4. Ask your health professional or pharmacist if you have questions.
Visit KnowYourDose.org for more information about the coalition, of which both NCPIE and the APhA are members.
NCPIE has three acetaminophen safe use modules that target specific populations—teens, college students, and seniors.
More information about NCPIE’s three acetaminophen safe use modules can be accessed at http://talkaboutrx.org/acetaminophen/overview.jsp.